For Consumers

FDA's MedWatch Safety Alerts for Consumers: June 2015

On this page:

Once FDA-approved drugs and medical devices are on the market, we monitor them for safety and effectiveness. We encourage health care professionals and consumers to let us know about problems, for example:

  • Does a drug look unusual?
  • Does a medical device include defective parts?
  • Are instructions unclear, confusing?
  • Did the product fail to deliver the expected benefit?
  • Did you experience any unexpected or unwanted side effects?

Please report online any problems with FDA-regulated products. You can also mail, fax, or phone in your report:

FDA posted during June following MedWatch Safety Alerts specifically for consumers:

back to top


FDA Warns Daytrana Patch Can Cause Permanent Loss of Skin Color

FDA is warning that permanent loss of skin color may occur with the use of the Daytrana patch for Attention Deficit Hyperactivity Disorder (ADHD). The patch treats ADHD by working to increase attention and decrease restlessness in children and adolescents who are overactive, cannot concentrate for very long, or are easily distracted and impulsive.

Risk: The patch may cause permanent loss of skin color, known as chemical leukoderma. The condition is not harmful, but it is disfiguring. FDA added a new warning to the drug label to describe this skin condition.

Recommendations

  • Watch for new areas of lighter skin, especially under the drug patch, and immediately report these changes to your health care professional.
  • Do not stop using the Daytrana patch without first talking to your health care professional.
  • Report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting System.

For More Information

06/24/2015 - FDA Drug Safety Communication

back to top


HeartWare Recalls Ventricular Assist System

HeartWare, maker of ventricular assist systems, sent customers an Urgent Medical Device Correction notice on May 11, 2015, to alert them to possible damaged alignment guides. Guides may wear down over time and could prevent the patient from connecting the device controller to the ventricular assist system (VAS). The VAS delivers blood from the heart to the rest of the body. It’s used in patients at risk of death from end-stage left ventricular heart failure, and who are waiting for a heart transplant.

Risk: An interruption in the electrical connection would cause the pump to stop, which could cause serious patient injury or death.

On June 19, 2015, Heartware updated its recall to include additional reasons for the recall. Other reasons for the recall are possible battery failures that prevent the alarm from sounding and damage to the driveline connector that may cause electrical issues or the pump to stop.

Recommendations

  • Inspect the power supply connector ports for wear, twisting or bending.
  • Contact your health care provider as soon as possible to schedule an appointment and possibly arrange for a replacement controller.
  • Never disconnect from both power sources at the same time.
  • Take care when connecting to power sources.
  • Keep the outer sheath of your driveline protected from excessive sunlight.
  • Beware of accidental snagging or pulling of your driveline.

06/22/2015 - FDA Recall Notice

back to top


Baxter International Inc. Recalls Vascular Patch

Baxter International Inc. is voluntarily recalling four product codes of its Vascu-Guard Peripheral Vascular Patch because customers have reported they have difficulty distinguishing the smooth from rough surface of the patch.

The following product codes are affected by this recall:
1504026 VASCU-GUARD TS 1x6cm
1504028 VASCU-GUARD TS 0.8x8cm
1504030 VASCU-GUARD TS 1x10cm
1504032 VASCU-GUARD TS 2x9cm

The patch is used in peripheral vascular reconstruction, including carotid, renal, iliac, femoral, profunda and tibial blood vessels, and arteriovenous access revisions.

Risk: Placing the patch with the rough side toward the bloodstream may increase the risk of vessel thrombosis (blood clots) and/or embolism (movement of blood clots into the blood stream).

Recommendations

  • Consumers with questions regarding the recall can call Baxter at 1-800-422-9837.

06/03/2015 - Baxter Press Release


July 28, 2015

back to top

Page Last Updated: 07/28/2015
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.
Language Assistance Available: Español | 繁體中文 | Tiếng Việt | 한국어 | Tagalog | Русский | العربية | Kreyòl Ayisyen | Français | Polski | Português | Italiano | Deutsch | 日本語 | فارسی | English